Smoothing Riemannian metrics. (English) Zbl 0536.53044

The purpose of this paper is to construct a smoothing operator which transforms Riemannian metrics with bounded curvature on compact manifolds into Riemannian metrics with essentially the same curvature bounds and, in addition, bounds on the derivatives of the curvature tensor. The construction is based on an evolution equation for Riemannian metrics. The main tools are interior regularity estimates for parabolic equations. Applications to almost flat manifolds and compactness properties of sets of Riemannian manifolds are outlined.


53C20 Global Riemannian geometry, including pinching
Full Text: DOI EuDML


[1] DeTurck, D., Kazdan, J.L.: Some regularity theorems in riemannian geometry; Ann. scient. Éc. Norm. Sup.,14, 249-260 (1981) · Zbl 0486.53014
[2] Gromov, M.: Structures métriques pour les variétés riemanniennes, Cedic/Fernand Nathan, Paris 1981
[3] Hamilton, R.S.: Three-manifolds with positive Ricci curvature. J. Diff. Geometry17, 255-306 (1982) · Zbl 0504.53034
[4] Jost, J., Karcher, H.: Geometrische Methoden zur Gewinnung von a-priori-Schranken für harmonische Abbildungen. Manuscripta Math.40, 27-77 (1982) · Zbl 0502.53036
[5] Lady?enskaja, O.A., Solonnikov, V.A., Ural’ceva, N.N.: Linear and quasi-linear equations of parabolic type; Translations of the Amer. Math. Soc., Vol. 23, Providence, 1968
[6] Ruh, E.A.: Almost homogeneous spaces, Colloque à l’honneur de Laurent Schwartz, Astérisque, Paris, to appear
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.